Virginia, 2005

Flooding in Virginia, July 8, 2005

July 8, 2005 · NWS LWX · 4 events in 3 counties and zones

The remnants of Tropical Storm Cindy moved across the Mid Atlantic on Thursday and Friday, July 7 and July 8. The primary hazardous conditions that developed were from the torrential rainfall associated with this storm.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

The remnants of Tropical Storm Cindy moved across the Mid Atlantic on Thursday and Friday, July 7 and July 8. The primary hazardous conditions that developed were from the torrential rainfall associated with this storm. Additionally, there were isolated reports of damage due to severe thunderstorm activity.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 8, 3:00 AM EST, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 8, 3:00 AM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
400 AM EDT FRI JUL 8 2005

.SHORT TERM (TODAY THROUGH TONIGHT)...
WATER VAPOR LOOP SHOWS AN UPPER LOW OVER THE EAST CENTRAL GREAT
LAKES...WITH A DRY SLOT PUNCHING NORTHEAST THROUGH THE REGION. ACARS
400-250MB WIND OBSERVATIONS REVEAL A TROUGH ACROSS THE TENNESSEE
VALLEY IN ADDITION TO THE TROUGH ACROSS THE CENTRAL GREAT LAKES. A
80-100KT JET STRETCHES FROM THE TENNESSEE VALLEY NORTHEAST THROUGH
NEW ENGLAND. 03Z SURFACE ANALYSIS PLACES THE 1011MB REMNANT
CIRCULATION OF CINDY ACROSS SOUTH CENTRAL VIRGINIA. A
WARM/STATIONARY BOUNDARY STRETCHES EAST...WHILE THE COLD/STATIONARY
BOUNDARY EXTENDS SOUTHWEST INTO THE GULF STATES. TROUGHS WERE NOTED
EXTENDING NORTH AND SOUTH OF THE CYCLONE.

DRY SLOT HAS PUSHED NORTHEAST ACROSS MUCH OF THE FORECAST
AREA...ERODING MUCH OF THE DEEP LAYER MOISTURE. 06Z KIAD RAOB
INDICATED NEARLY 2 OF PRECIPITABLE WATER AHEAD OF THE DRY SLOT.
DYNAMICAL FORCING MAY ALLOW ISOLATED TO SCATTERED CONVECTION TO
DEVELOP (ENHANCING LOCAL RAINFALL). THUS...DECIDED TO KEEP THE FLASH
FLOOD WATCH ACROSS THE NORTHERN TWO THIRDS OF THE FORECAST AREA.

06Z KIAD RAOB INDICATED OVER 400 M2/S2 OF 0-3KM HELICITY. WILL
CONTINUE TO MONITOR LOW TOPPED CONVECTION ON THE PERIPHERY OF THE
AFOREMENTIONED DRY SLOT FOR SIGNS OF ROTATION.

MIDLEVEL CIRCULATION ACROSS WEST CENTRAL VIRGINIA/WEST VIRGINIA
BORDER IS EXPECTED TO PROPAGATE NORTH-NORTHEAST AND BE THE FOCUSING
MECHANISM FOR SHOWERY ACTIVITY THROUGH THE MORNING. DECIDED TO BASE
THE FORECAST ON A FASTER GFS SOLUTION GIVEN ITS PERFORMANCE DURING
THE LAST SEVERAL DAYS (WITH THE NAM/RUC JUST STARTING TO CATCH ON TO
THE NORTHEAST TRACK THAT 4MB 3-HOURLY PRESSURE FALLS ACROSS LOWER
SOUTHERN MARYLAND ARE SUPPORTING).

EXPECTING MUCH OF THE PRECIPITATION THE BE OVER WITH BY AFTERNOON
WITH THE LOSS OF DEEP LAYER MOISTURE AND RATHER STABLE LOOKING GFS
BUFKIT FORECAST SOUNDINGS. LOWER LEVEL STRATUS SHOULD PART ENOUGH
FOR SOME MID AFTERNOON SUNSHINE. WINDS WILL BE VEERING BEHIND THE
CYCLONE.

SKIES SHOULD CONTINUE TO CLEAR THIS EVENING. GIVEN THE SATURATED
GROUND...SLACKENING WINDS AND MINIMAL DEWPOINT DEPRESSION...EXPECT
TO SEE AREAS OF FOG DEVELOP BY MID EVENING ACROSS THE REGION.

&&

.LONG TERM...
WKND FCST MAINLY WL BE CNTRLLD BY SFC HIPRES. H5 S/WV SWINGS UNDER
BASE OF DEEPENING TROF SAT. HWVR...SYNOPTIC SCALE SUBSIDENCE AND
STBL PROFILES WUD DISCOURAGE PCPN. WL GO W/ A DRY FCST SAT. NW WND
FLOW WUD NOT ONLY SUPPORT SUBSIDENCE...BUT WL ALSO BE RESPONSIBLE
FOR REDUCED CLDS AND INCRSD MAXT. DECREASED MIN-T SAT NGT BY A CPL
AS LWR DEWPTS DRAWN SE FM UPR OHIO VLY.

SFC HIPRES OHD SUN...AND FLOW BCMS NIL. FULL INSOLATION AND H8 TEMPS
CUD SPPRT A 90 DEGREE DAY. GOOD MOS AGREEMENT...AND WL ACCEPT.

XTNDD PART OF FCST BECOME CONTINGENT UPON DENNIS. CRRNT TPC TRACK
KEEPS THIS SYSTM IN THE MISSISSIPPI/OHIO RIVER VALLEYS. FOR US...
THAT WUD EQUATE TO CONTD SUBSIDENCE. WL NOT ALTER GOING FCST...ALLWG
DAYSHIFT TO REVIEW/INTERPRET LTST TRACK INFO.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLASH FLOOD WATCH FOR DCZ001 UNTIL 4 PM FRIDAY.
MD...FLASH FLOOD WATCH FOR MDZ002>007-009>011-013-014 UNTIL 4 PM
     FRIDAY.
VA...FLASH FLOOD WATCH FOR VAZ027>031-040>042-051>054 UNTIL 4 PM
     FRIDAY.
WV...FLASH FLOOD WATCH FOR WVZ048>053-055 UNTIL 4 PM FRIDAY.
MARINE...SMALL CRAFT ADVISORY FOR ANZ530>537 UNTIL 6 PM FRIDAY.

&&

SHORT TERM/AVIATION/MARINE FORECASTER: ROGOWSKI
LONG TERM FORECASTER: HTS
Hazardous weather outlook, Jul 8, 3:28 AM EST, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
428 AM EDT FRI JUL 8 2005

ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-
025>031-036>042-050>057-WVZ048>055-091000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
428 AM EDT FRI JUL 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...TODAY AND TONIGHT
A FLASH FLOOD WATCH CONTINUES THROUGH THE AFTERNOON FOR AN AREA
NORTH OF A LINE FROM PETERSBURG WEST VIRGINIA...TO CULPEPER
VIRGINIA...TO WALDORF MARYLAND...INCLUDING THE BALTIMORE AND
WASHINGTON METRO AREAS. AN ADDITIONAL HALF INCH TO INCH OF RAIN IS
EXPECTED THROUGH THE MORNING...WITH ENHANCED PRECIPITATION AMOUNTS
ALONG THE EASTERN SLOPES OF RIDGE LINES. PLEASE REFERENCE
WBCFFALWX (WGUS61) FOR FURTHER DETAILS.

A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR GUSTY WINDS OF 20 TO
25 KNOTS ACROSS THE WATERS INTO THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED...HOWEVER PRECIPITATION REPORTS
WILL BE GREATLY APPRECIATED.

ROGOWSKI/HTS

In the hours before

Special weather statement, Jul 8, 2:00 AM EST, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
300 AM EDT FRI JUL 8 2005

MDZ017>018-VAZ057-080730-
CALVERT-ST MARYS-KING GEORGE-
300 AM EDT FRI JUL 8 2005

...TORNADO WATCH 624 HAS EXPIRED FOR THE FOLLOWING AREAS...

IN SOUTHERN MARYLAND

CALVERT... ST. MARYS...

IN CENTRAL VIRGINIA

KING GEORGE...

THE RISK OF SEVERE WEATHER HAS DIMINISHED ACROSS THE WATCH
AREA...THEREFORE THE WATCH HAS BEEN ALLOWED TO EXPIRE.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
WEATHER INFORMATION.

MANNING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Loudoun

When
July 8, 5:30 AM EST to 9:30 AM EST
Where
Loudoun forecast zone
Reported by
NWS EMPLOYEE(OFF DUTY)

Six inches of water covered the ramp from southbound Leesburg Bypass to eastbound Route 7. There was a water rescue on Snickersville Road, with no injuries reported. Several other roads were flooded and closed county wide.

Flood, Arlington

When
July 8, 7:30 AM EST to 9:00 AM EST
Where
Arlington forecast zone
Reported by
NEWSPAPER
Coordinates
38.855, -77.106 (the zone’s center; the record gives no point)

In Old Town Alexandria, the Potomac River spilled into low-lying streets. Police closed King, Union, Cameron, Duke, and Strand Streets, closing several businesses. Business owners used sandbags and no major damages were reported.

Flood, Fairfax

When
July 8, 9:30 AM EST to 10:10 AM EST
Where
Fairfax forecast zone
Reported by
STORM CHASER
Coordinates
37.067, -77.633

Several secondary roads were closed due to high water. In the Fort Belvoir area, three children were pulled from high waters of the Pohick Stream. In Vienna, Hunters Mill Road and Woodburn Road were covered with 8 inches of flowing water. There was also some flooding in the Spicewood neighborhood.

Flood, Arlington

When
July 8, 10:00 AM EST to 10:15 AM EST
Where
Arlington forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
38.855, -77.106 (the zone’s center; the record gives no point)

Several secondary roads were closed due to high water. Route 110 was also flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5463723, 5463720, 5463722, 5463721.